Author(s): Conca A, Beraus W, Knig P, Waschgler R
Abstract Share this page
Abstract In 4-6\% of treatment histories, clozapine induces generalized seizures by reducing the seizure threshold. Despite the knowledge of high risks combined therapy (such as bone marrow suppression, pathological EEG changes), some authors even suggest the prophylactic combination with anticonvulsants in high dose treatment of clozapine. We report a case of a 33-year-old female patient, a heavy smoker, suffering from mixed schizoaffective disorder from 1989 onwards. At her 8th admission in 1998, she was rehospitalized after experiencing her first generalized seizure under clozapine treatment, although no seizure phenomenon or other relevant side-effects under several previous clozapine therapies had been observed. Therefore, she received a valproic acid co-medication during her clozapine therapy. Based on therapeutic drug monitoring of clozapine (weekly) under compliance-controlled conditions, the serum levels of clozapine significantly decreased, probably induced by valproic acid. According to the literature, this case report might support the clinical relevance of therapeutic drug monitoring when clozapine therapy is combined with valproic acid as co-medication.
This article was published in Pharmacopsychiatry
and referenced in Brain Disorders & Therapy